Managing Acute Salicylate Toxicity in the Emergency DepartmentBowers, Dale, MSN, APRN; Mason, Melissa, MBA, MSN, APRN; Clinkscales, Molly, MSN, RNAdvanced Emergency Nursing Journal: January/March 2019 - Volume 41 - Issue 1 - p 76–85 doi: 10.1097/TME.0000000000000227 PROCEDURAL COLUMN Buy Abstract Author InformationAuthors Article MetricsMetrics Salicylates are among the oldest and most widely used medication to date and are utilized for a variety of purposes including the management of fever, inflammation, pain, and cardiovascular prophylaxis. Reports from U.S. Poison Control Centers indicate that over 40,000 Americans are exposed to salicylate-containing substances annually, and although generally deemed safe, fatal intoxications can occur from a single ingestion. Although some ingestions are intentional, many are not, and are a result of the prevalence of salicylates in a wide array of prescription and over-the-counter substances. Because of the wide range of symptoms associated with toxic overdose, as well as the high rate of mortality and complications associated with these cases, the emergency nurse practitioner should have a systematic approach to diagnosing and treating these patients. This case narrative describes the clinical case of a 22-year-old man who presented to the emergency department after ingesting an unknown amount of a salicylate-containing medication. It demonstrates the difficulty associated with appropriately distinguishing between toxic ingestions, hallmark indicators that can assist in appropriate diagnoses, and key interventions that must be initiated in a timely manner to mitigate negative outcomes. This case also serves as the basis for a review of current practice guidelines, and provides the clinician with tools to ensure evidence-based interventions are not delayed, thus increasing the chance of recovery for this patient population. Vanderbilt University, Nashville, Tennessee. Corresponding Author: Dale Bowers, MSN, APRN, Nursing Department, Vanderbilt University, 461 21st Ave South, Nashville, TN 37240 (firstname.lastname@example.org). Disclosure: The authors report no conflicts of interest. Copyright © Wolters Kluwer Health, Inc. All rights reserved.